Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



A shooting approach to the Lorenz equations

Authors: S. P. Hastings and W. C. Troy
Journal: Bull. Amer. Math. Soc. 27 (1992), 298-303
MSC (2000): Primary 58F13; Secondary 34C99, 65L99
MathSciNet review: 1161275
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We announce and outline a proof of the existence of a homoclinic orbit of the Lorenz equations. In addition, we develop a shooting technique and two key conditions, which lead to the existence of a one-to-one correspondence between a set of solutions and the set of all infinite sequences of 1's and 3's.

References [Enhancements On Off] (What's this?)

  • [1] O. Aberth, Precise numerical analysis, William C. Brown Publishers, Dubuque, IA, 1988.
  • [2] B. Hassard and J. Zhang (to appear).
  • [3] S. Hastings and J. B. McLeod, On the periodic solutions of a forced second-order equation, Nonlinear Science, 1 (1991), 225-245. MR 1118986 (93e:34060a)
  • [4] S. Hastings and J. B. McLeod, On the chaotic motion of a forced pendulum, Amer. Math. Monthly (to appear). MR 1225204 (94d:34052)
  • [5] S. Hastings and W. Troy, Oscillating solutions of the Falkner-Skan equation for positive $ \beta $, J. Differential Equations 71 (1988), 123-144. MR 922201 (89a:35164)
  • [6] E. N. Lorenz, Deterministic non-periodic flow, J. Atmospheric Sci. 20 (1963), 130-141.
  • [7] C. Sparrow, The Lorenz equations: bifurcations, chaos, and strange attractors, Applied Math. Sci. vol. 41, Springer-Verlag, Berlin and New York, 1982. MR 681294 (84b:58072)
  • [8] W. Troy, The existence of bounded solutions of the Kuramoto-Sivashinskii equations, J. Differential Equations 82 (1989), 269-313. MR 1027970 (90m:58175)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 58F13, 34C99, 65L99

Retrieve articles in all journals with MSC (2000): 58F13, 34C99, 65L99

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society